Alert archive / Wyoming / Flash Flood Warnings in 1997
Flash Flood Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jun 8, 1997, 7:29 PM MDT for Big Horn County, Park County, Wyoming. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1997, 7:29 PM MDT (01:29 UTC)
- Expired
- Jun 9, 1997, 1:25 AM MDT
- In force
- 6 hr
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
Counties Big Horn County, WY, Park County, WY
The radar
The Billings radar (KBLX), 149 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KRIW 090131
FFWRIW
WYC003-029-090725-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
729 PM MDT SUN JUN 8 1997
* FLASH FLOOD WARNING FOR
SOUTHWESTERN BIG HORN COUNTY - NORTH CENTRAL WYOMING
SOUTHEASTERN PARK COUNTY - NORTHWESTERN WYOMING
* UNTIL 125 AM MDT
* SOME STREAMS AFFECTED
GREYBULL RIVER
* CAUSE AND EFFECT
THE BIG HORN COUNTY SHERIFF REPORTED SIGNIFICANT FLOODING ALONG THE
GREYBULL RIVER IN SOUTHWEST BIG HORN COUNTY. THE RIVER WAS REPORTED TO
HAVE CRESTED AT MEETEETSE AROUND 700 PM MDT.
* FORECAST CONDITIONS
THE GREYBULL RIVER WILL CONTINUE TO RISE DOWNSTREAM THROUGH THE
TOWNS OF BURLINGTON...OTTO AND GREYBULL THIS EVENING.
LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND.
WCJIN-WYNW
MEUNIER
&What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:02 PM MDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jun 8, 2:02 PM MDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 200 PM MDT SUN JUN 8 1997 WIDESPREAD TSTMS HAVE DEVELOPED ACROSS RIW CWFA MAINLY OVER THE EAST AND MTNS. MANY STORMS APPROACHING SEVERE LEVELS ACCORDING TO KRIW 88D VILS...DBZ...AND ALGORITHMS BUT NO SEVERE REPORTS YET. MAIN CONCERN IS HEAVY RAINFALL WITH THESE SLOW MOVING STORMS MOVING OVER AREAS ALREADY SATURATED FROM PAST PCPN PAST SEVERAL DAYS. PRECIPITABLE WATER LEVELS WERE ABOVE 1 INCH AT RIW THIS MORNING. THINK THERE IS A POTENTIAL FOR SOME ISOLATED SEVERE STORMS BY LATE AFTERNOON WITH AREAS OF SUNSHINE ACTING ON SURFACE AIRMASS WITH DEWPOINTS IN THE 50S OVER THE NE 2/3RDS OF RIW CWFA. MODIFIED RIW SOUNDING FROM THIS MORNING PUSHED LI/S TO AT LEAST -4 AND CAPES ABOVE 1600. VERTICAL WIND PROFILES NOT AS FAVORABLE FOR STRONG CONVECTION BUT IS CONTRIBUTING TO POSSIBLE LOCAL HEAVY RAINFALL AMOUNTS IN PARTS OF BIG HORN MOUNTAINS ALREADY. SATL WV IMAGERY SHOWS ANTICYCLONIC ROTATION AFFECTING NE WY BEHIND DEPARTING SHORTWAVE. TO THE SOUTHEAST...GOOD MOISTURE FEED FROM KS THRU CO ASSOCIATED WITH CIRCULATION AROUND 4 CORNERS LOW HEADING INTO SE WY. ALSO HINT OF POS VORT LOBE MOVING INTO WY FOR LATE AFTERNOON AND EVENING AS MODELS SHOW. WITH ON-GOING WEATHER...HAD ONLY A QUICK LOOK AT ETA. DEEP MOISTURE LAYER DEPICTED OVER SW 2/3RDS WY THROUGH TONIGHT. AGREE WITH MOS POPS OF AT LEAST 60 PERCENT FOR TONIGHT. FAN AND FWC POPS CLOSE AND REASONABLE GIVEN EXPECTED CLOUD COVER AND HIGH DEWPOINTS. SHEETS
In the hours before
Special weather statement, Jun 8, 3:41 PM MDT, 3 hours 48 minutes before
WYZ013-015-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 341 PM MDT SUN JUN 8 1997 AT 345 PM MDT DOPPLER RADAR SHOWERS VERY STRONG THUNDERSTORMS MOVING THROUGH WEST NATRONA...NORTHWEST NATRONA COUNTY...AND THESE WILL BE MOVING INTO NORTHEAST FREMONT COUNTY BY 4 PM. SOME OF THESE STORMS WILL HAVE MODERATE HAIL AND HEAVY RAINS ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. PERSONS IN THE EFFECTED AREAS SHOULD SEEK A SAFE PLACE UNTIL THE STROMS PASS. WCJIN-WYNW- DC
Special weather statement, Jun 8, 3:42 PM MDT, 3 hours 47 minutes before
WYZ011>013-082245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 342 PM MDT SUN JUN 8 1997 ...THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS THE WIND RIVER BASIN... AT 315 PM...A WEATHER SPOTTER OBSERVED MARBLE SIZE HAIL IN THE TOWN OF HUDSON...ABOUT 15 MILES SOUTHEAST OF RIVERTON. AT 335 PM...DOPPLER RADAR IN RIVERTON SHOWED A CLUSTER OF THUNDERSTORMS EXTENDING FROM ABOUT 10 MILES WEST TO 10 MILES SOUTH OF RIVERTON. THESE STORMS WERE MOVING NORTH AROUND 15 MILES AN HOUR AND WILL PASS BETWEEN RIVERTON AND FORT WASHAKIE BETWEEN 345 AND 415 PM. IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR SMALL HAIL...BRIEF HEAVY RAIN...AND DANGEROUS LIGHTNING. THUNDERSTORMS...A FEW STRONG... WILL CONTINUE TO MOVE ACROSS FREMONT COUNTY LATE THIS AFTERNOON INTO THE EVENING HOURS. TAKE SHELTER INDOORS BEFORE THUNDERSTORMS REACH YOUR AREA. REMEMBER...ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. WCJIN-WYNW SHEETS
Special weather statement, Jun 8, 3:43 PM MDT, 3 hours 46 minutes before
WYZ011>013-082245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 342 PM MDT SUN JUN 8 1997 ...THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS THE WIND RIVER BASIN... AT 315 PM...A WEATHER SPOTTER OBSERVED MARBLE SIZE HAIL IN THE TOWN OF HUDSON...ABOUT 15 MILES SOUTHEAST OF RIVERTON. AT 335 PM...DOPPLER RADAR IN RIVERTON SHOWED A CLUSTER OF THUNDERSTORMS EXTENDING FROM ABOUT 10 MILES WEST TO 10 MILES SOUTH OF RIVERTON. THESE STORMS WERE MOVING NORTH AROUND 15 MILES AN HOUR AND WILL PASS BETWEEN RIVERTON AND FORT WASHAKIE BETWEEN 345 AND 415 PM. IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR SMALL HAIL...BRIEF HEAVY RAIN...AND DANGEROUS LIGHTNING. THUNDERSTORMS...A FEW STRONG... WILL CONTINUE TO MOVE ACROSS FREMONT COUNTY LATE THIS AFTERNOON INTO THE EVENING HOURS. TAKE SHELTER INDOORS BEFORE THUNDERSTORMS REACH YOUR AREA. REMEMBER...ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. WCJIN-WYNW SHEETS
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:55 PM MDT | Flash Flood Warning | RIW | Fremont | 3 hr |
Nearby
Flash Flood Warnings in Wyoming, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.